Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS Albuquerque, NM

June 13, 2003Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 13, 2003, 2:09 PM MDT for Union County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 2:09 PM MDT (20:09 UTC)
Expired
Jun 13, 2003, 3:15 PM MDT
In force
66 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Pueblo radar (KPUX), 182 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WUUS55 KABQ 132009
SVRABQ
NMC059-132115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
208 PM MDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 315 PM MDT

* AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF FOLSOM...OR ABOUT 14   
MILES NORTH OF DES MOINES...MOVING SOUTHEAST BETWEEN 15 AND 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHERN UNION COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3708 10380 3693 10395 3653 10391 3670 10321

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:52 AM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 13, 10:52 AM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1052 AM MDT FRI JUN 13 2003

UPDATED ZONES TO ACCOUNT FOR EARLY CONVECTION FORMING OVER THE
NORTHWEST MOUNTAINS...WEST CENTRAL AND SOUTHWEST MOUNTAINS. ALSO
INCLUDED POPS FOR THE RIO GRANDE VALLEY THINKING THAT A LITTLE OF
THIS ACTIVITY COULD MOVE INTO THE VALLEY...HOWEVER MUCH OF IT WILL BE
VIRGA SHOWERS.

.ABQ...NONE.

MARTIN
Hazardous weather outlook, Jun 13, 6:00 AM MDT, 8 hours 9 minutes before
NMZ001>021-026-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FOR THE FAR
NORTHEAST HIGHLANDS AND PLAINS OF NEW MEXICO TODAY. THUNDERSTORMS
WILL INITIATE OVER THE HIGHER TERRAIN AND MOVE OVER THE NORTHEAST
PLAINS. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH A FEW OF THE
STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FOR THE
EASTERN PLAINS OF NEW MEXICO SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN THE NORTHEAST PLAINS TODAY.

AS

In the hours before

Local storm report, Jun 13, 2:03 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
203 PM MDT FRI JUN 13 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    MINERAL HILL              NM   1.00 INCH HAIL
06/13/03   SAN MIGUEL                     PUBLIC REPORT

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:18 PM MDTSevere Thunderstorm WarningABQUnion42 min
Jun 12, 6:55 PM MDTSevere Thunderstorm WarningABQHarding50 min
Jun 13, 2:06 PM MDTSevere Thunderstorm WarningABQSan Miguel44 min
Jun 13, 2:55 PM MDTSevere Thunderstorm WarningABQTorrance55 min
Jun 13, 4:35 PM MDTSevere Thunderstorm WarningABQDe Baca35 min
Jun 13, 5:06 PM MDTSevere Thunderstorm WarningABQQuay39 min
Jun 13, 5:34 PM MDTSevere Thunderstorm WarningABQCurry41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.